Increasing access to naloxone in community settings is an effective intervention in reversing opioid overdoses. At the American Academy of Pain Medicine’s 2017 Annual Meeting, survey results were presented that revealed the implications of naloxone use in real-world experiences with the recently approved intranasal naloxone formulation.
The survey included first responders and community-based organizations that are known to have received units of the naloxone nasal spray. The respondents were contacted regarding experiences within their communities regarding the use of naloxone, and were asked to present data for these cases.
Out of those contacted, 8 law enforcement or community-based organizations responded and provided case report summary data on their experiences. The respondents included information on 261 attempted overdose reversals from April-August 2016. The case reports contained key data regarding the incidents:
- The presumed substance involved was heroin (95.4%) and fentanyl (5.2%).
- Of the 245 cases with reported outcomes, 98.8% were reported to be successful.
- Three deaths were reported.
- 97.6% of reversals involved 1 or 2 units of naloxone administration, and 73.5% of cases reported a timed response of ≤5 minutes after administration.
The most commonly observed reactions included withdrawal (14.3%), nausea or vomiting (10.2%), and irritability or anger (8.7%).
The survey data suggest that naloxone nasal spray plays a significant role in reversing the effects of opioid overdoses in most reported cases. Increased access to naloxone could improve outcomes among individuals who abuse opioids.
Avetian G, Fiuty P, Hebbar P. Abstract LB001. Use of naloxone nasal spray in a community setting: a survey of use by community organizations. Presented at: American Academy of Pain Medicine 33rd
Annual Meeting. Mar. 16-19, 2017. Orlando, Florida.